Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 26, 2002, 7:29 PM CDT for Brewster County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2002, 7:29 PM CDT (00:29 UTC)
- Expired
- Apr 26, 2002, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Laughlin AFB radar (KDFX), 244 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 7:50 PM CDT | Hail 2 | Study Butte, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS54 KMAF 270029 SVRMAF TXC043-270100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 728 PM CDT FRI APR 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 800 PM CDT * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF HEATH CANYON...OR ABOUT 21 MILES EAST OF PANTHER JUNCTION...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HEATH CANYON LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 2966 10292 2934 10301 2924 10257 2960 10249
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:59 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 26, 2:59 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT FRI APR 26 2002 COOL AIR AND LOW CLOUDS KEPT MOST OF THE AREA IN A STABLE AIR MASS SO FAR TODAY. AS OF 19Z SFC WARM FRONT WAS STILL LOCATED WELL TO THE SOUTH OF THE AREA JUST NORTH OF A DRYDEN TO JUNCTION TO MARBLE FALLS LINE...AND STRUGGLING TO MOVE NORTHWARD. PRESSURE FALLS WERE STARTING TO TAKE PLACE ON A MORE WIDESPREAD SCALE BY 18Z TODAY...INDICATING THAT THE SFC LOW WAS STARTING TO TAKE SHAPE ACROSS ERN NM. WINDS CONTINUE TO INCREASE OUT OF THE SOUTH OFF THE SURFACE ON THE VWP AT KMAF. WARM FRONT SHOULD START MAKING ITS WAY NORTH THIS EVENING AS THE LOW PRESSURE AREA IN SOUTHERN CO/EASTERN NM CONTINUES TO DEVELOP. ALL THIS POINTING TO THUNDERSTORM DEVELOPMENT TAKING PLACE LATER THIS EVENING WHEN THE UPPER LOW NOW OVER SOUTHERN CA MOVES A LITTLE CLOSER AND CAN HELP SPARK THE ACTIVITY. THUNDERSTORMS WILL DEVELOP TO THE WEST AND THEN RACE EAST INTO MORE STABLE AIR WEAKENING AS THEY GO. MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. THREATS CONTINUE TO DIMINISH FOR EASTERN AREAS AS THIS COOL AIR HANGS AROUND...BUT WILL LEAVE SEVERE WORDING IN ZONES FOR NOW...AND LET A LATER UPDATE REMOVE IF STORMS DONT SIGNIFICANTLY INTENSIFY. CUMULUS STARTING TO DEVELOP OVER THE DAVIS MOUNTAINS AT 230PM THIS AFTERNOON IN VICINITY OF WHERE DRYLINE WILL PROBABLY INITIALLY SET UP...AND WHERE THERE IS A GENERAL AREA OF CONVERGENCE AT THE SURFACE. TOMORROW WILL BE WARM AND DRY AS OPPOSED TO THE PRESENT WEATHER. THE UPPER LOW WILL EXIT TO THE NORTHEAST...AND WINDS WILL SHIFT TO A WESTERLY DIRECTION OVER MOST OF THE AREA BRINGING IN DRY SURFACE AIR. TEMPERATURES WILL BE SIGNIFICANTLY WARMER OVER THE NORTHERN AND NORTHEASTERN COUNTIES WITH HIGHS REACHING INTO THE MID 80S. THE SAME FOR SUNDAY AS WE TRANSITION INTO A MORE ZONAL FLOW PATTERN ALOFT. FOR THE EXTENDED...CONTINUED WARM TREND FOR THE WORK WEEK... ANTICIPATE LITTLE OR NO CHANGE FOR THE CURRENT EXTENDED FORECAST. MAF 57/85/55/88 4000 LSA 55/84/53/87 5000 6R6 63/90/58/91 3000 MRF 51/80/45/83 3000 CNM 54/84/53/89 3000 .MAF... TX...NONE. NM...NONE. 20
In the hours before
Special weather statement, Apr 26, 2:30 PM CDT, 4 hours 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI APR 26 2002 .SYNOPSIS... A WARM FRONT...LOCATED ACROSS FAR SOUTHWEST TEXAS AND THE LOWER TRANS PECOS REGION...WILL MOVE NORTH ACROSS THE AREA THROUGH FRIDAY EVENING. MEANWHILE...A DRYLINE WILL TAKE SHAPE NEAR THE TEXAS AND NEW MEXICO BORDER. IN ADDITION...A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE SOUTHWEST U.S. FRIDAY EVENING...AND ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO BY SATURDAY MORNING. .THUNDERSTORM THREATS... LOW LEVEL CLOUD COVER CREATED A SOMEWHAT STABLE AIRMASS ACROSS THE TRANS PECOS REGION...THE PERMIAN BASIN...AND SOUTHEAST NEW MEXICO FRIDAY MORNING. AS THE WARM FRONT APPROACHES THROUGH FRIDAY EVENING...SOUTH WINDS ALONG WITH LOW LEVEL MOISTURE WILL INCREASE. ALSO...LOW LEVEL CLOUDINESS WILL DECREASE FROM THE SOUTHWEST LATE FRIDAY AFTERNOON...ALLOWING FOR STRONGER SURFACE HEATING ACROSS SOUTHWEST TEXAS...AND INCREASING ATMOSPHERIC INSTABILITY. THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON ACROSS THE HIGHER TERRAIN OF SOUTHWEST TEXAS...WHERE PLENTY OF SUNSHINE WILL CREATE AN UNSTABLE ENVIRONMENT...AND EASTERLY LOW LEVEL WINDS PROVIDE AN UPSLOPE SOURCE OF LIFT. AS THE EFFECTS OF THE UPPER LEVEL TROUGH APPROACH THE AREA LATE THIS AFTERNOON AND THIS EVENING...THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE TRANS PECOS REGION...THE PERMIAN BASIN...AND FAR SOUTHEAST NEW MEXICO...NEAR THE DEVELOPING DRYLINE. FORECASTED WIND FIELDS AND INSTABILITY INDICATED THAT SOME STORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE. THE MAIN THREATS FROM STORMS WEST OF THE PECOS RIVER LATE THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. AS STORMS AFFECT AREAS EAST OF THE PECOS RIVER THIS EVENING AND TONIGHT...THE MAIN THREAT WILL TRANSITION TO MAINLY LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:23 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.